MAUDE Adverse Event Report: COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH

COVIDIEN 12CC SALINE SYRINGE (10CC); SALINE, VASCULAR ACCESS FLUSH
Model Number 8881570121
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Event or Problem Description
The customer reported that the syringe had negative pressure which draws the fluid back into the syringe.The nurse flushed the extension tubing only to find that the fluid she previously placed into the j loop withdrew into the syringe, therefor the extension tubing was filled with air.
 
Additional Manufacturer Narrative
The lot number was provided and the device history record (dhr) was reviewed indicating that the product was released accomplishing all quality standards.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.The equipment used was in proper functioning condition during the manufacturing, filling, and packaging of this lot.One partially used syringe was returned for the evaluation.Since the syringe was manipulated and is not in its original state, the syringe was not verified at the manufacturing site.Therefore, the reported condition is not confirmed.The investigation demonstrated that, no issues were recorded throughout the manufacturing and control processes.The manufacturing records, including autoclave documents, were reviewed and no possible related event occurred during the overall process for this lot.A review was performed specifically for the plunger and syringe issues in the manufacturing records and no issues were found.Also, each lot is released based on an aql sampling.As per the final quality inspection report of this lot, all specification criteria were conforming.The product was in conformance to the specifications and was released for distribution, meeting all the established quality assurance acceptance levels.The returned sample was sent to the supplier of the syringes for the analysis.The examination showed a slight bulge on the syringe just above the 10 ml mark of the label.A bulge is a slight deformation of the barrel, a variation of the diameter on the barrel length.The negative push back of the plunger into the syringe upon opening is most likely due to the bulge in the syringe near the 10 ml mark.The rubber tip is designed with a larger outside diameter than the syringe barrel internal diameter.This design is intentional and prevents any leakage during use while providing a good seal to maintain sterility of the finished product.This design causes the rubber tip to put pressure on the barrel walls.When the syringe goes through the autoclave process, heat is created which likely causes the syringe barrel wall to form over the rubber tip creating this bulge above the 10ml mark where the rubber tip resides.Depending on the actual dimensions of the rubber tip, barrel internal diameter and autoclave processing, the extent of bulge may vary.The bulge is found to be inherent to the sterilization process and therefore, it is not considered as an issue.The root cause of the reported incident is due to the supplier¿s process.A formal investigation is not deemed necessary at this time.

Brand Name
12CC SALINE SYRINGE (10CC)
Common Device Name
SALINE, VASCULAR ACCESS FLUSH
Manufacturer (Section D)
COVIDIEN
2010 east international speedw
deland FL 32724
MDR Report Key9765404
Report Number1017768-2020-00803
Device Sequence Number16791215
Product Code NGT
UDI-Device Identifier10884521000261
UDI-Public10884521000261
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number8881570121
Device Catalogue Number8881570121
Device Lot Number19A0144
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer02/19/2020
Initial Report FDA Received Date02/27/2020
Supplement Report FDA Received Date07/10/2020
Patient Sequence Number1